Flash Flood, Saratoga
- When
- August 10, 2:40 PM EST to 8:30 PM EST
- Where
- Saratoga County, Mechanicville
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
Slow moving thunderstorms erupted over Saratoga County during the afternoon of August of 10. The thunderstorms produced torrential rain, with up to five inches falling between Mechanicville, Stillwater and Clifton Park in about two hours time.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Slow moving thunderstorms erupted over Saratoga County during the afternoon of August of 10. The thunderstorms produced torrential rain, with up to five inches falling between Mechanicville, Stillwater and Clifton Park in about two hours time. The Anthony Kill overflowed its banks in the town of Mechanicville, flooding most of the village as Central Avenue remained under water for several hours. Thirty basements were flooded. On South Main Street, sections of the railroad were washed away. On Route 67, a guardrail was swept away by the rising water. Three motorists had to be rescued from their vehicles. A State of Emergency was declared in Mechanicville for the first time since the May 31 tornado outbreak. Johnson Road in the town of Halfmoon was completely washed out between Cary and Staniak Road. Portions of Staniak was washed out as well. Some roads, including Kellogg Road and Stratton Lane, were flooded in the town of Stillwater. Water flooded the parking lot at Clifton Country Mall in Clifton Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 12:38 AM EST, 14 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 138 AM EDT SUN AUG 10 2003 .DISCUSSION... IT LOOKS LIKE WELL BE IN FOR MORE OF THE SAME UNTIL LATER IN THE WEEK WHEN DRIER WEATHER RETURNS TO THE NORTHEASTERN UNITED STATES. AS USUAL WITH A MOIST SUMMER CONVECTIVE REGIME, THERE IS SOME CONFLICTING MODEL PROBABILITY OF PRECIPITATION GUIDANCE, AND PLACEMENT OF AREAS OF MEASURABLE PRECIPITATION. BUT WHAT WE CONTINUE TO HAVE IS AN UPPER LEVEL TROUGH TO THE WEST, ONE THAT BEGAN TO FORM AT THE END OF JULY AND HAS CONTINUED IN ABOUT THE SAME LOCATION UNTIL THE PRESENT TIME. THE AIR OVER EASTERN NEW YORK HAD A VERY HIGH TOTAL PRECIPITABLE WATER CONTENT SATURDAY EVENING, WITH AMOUNTS AROUND 2 INCHES IN THE HUDSON AND ST LAWRENCE VALLEYS. THE PRECIPITABLE WATER IS FORECAST TO BE ONLY SLIGHTLY LOWER TODAY, AVERAGING ABOUT AN INCH AND SEVEN TENTHS. THE AIR IS FORECAST TO BE CONDITIONALLY UNSTABLE TODAY, MONDAY AND BEYOND. THERE SEEMS TO NEAR CERTAINTY THAT AT LEAST SOME CONVECTION WILL OCCUR FROM HEATING ALONE DURING THE AFTERNOON AND EVENING HOURS TODAY AND MONDAY. ANY LITTLE WINDLETS WITH THEIR ASSOCIATED AREAS OF MOISTURE CONVERGENCE COULD ENHANCE PRECIPITATION IS PORTIONS OF THE COUNTY WARNING AREA OVER THE NEXT SEVERAL DAYS. CURRENTLY, THE WATER VAPOR IMAGERY SUGGESTS THERE IS A VORTICITY MAXIMUM OVER THE CENTRAL OHIO VALLEY. THERE SEEMS TO HAVE BEEN SOME BROAD WAVE ACTION IN THE NORTHEAST OVER THE PAST 12 TO 18 HOURS WHICH HAS DRIVEN THE MID AND UPPER LEVEL MOISTURE FURTHER NORTHWARD ACROSS SOUTHERN CANADA. THERE HAS BEEN SOME ENHANCEMENT OVER NEW YORK AND NEW ENGLAND SINCE SATURDAY MORNING. RADAR LOOPS INDICATED WIDESPREAD CONVECTIVE PRECIPITATION WAS OCCURRING IN NORTHER NEW YORK AND CENTRAL NEW ENGLAND AROUND MIDNIGHT. THIS SEEMED TO BE TIED TO THE TAIL OF A HIGH-LEVEL WIND MAXIMUM, AND WAS FORECAST BY THE ETA MODEL TO MOVE NORTH OF THE BORDER LATER THIS MORNING AS DRIER, SLIGHTLY MORE STABLE AIR TEMPORARILY TAKES HOLD OF THE COUNTY WARNING AREA. ONCE AGAIN, THIS IS JUST ONE MODEL FORECAST, AND A LOOK AT OTHER MODELS SUGGESTED DIFFERENT SCENARIOS. THE HIGH-LEVEL WIND MAXIMUM WAS FORECAST TO DRIFT SLIGHTLY FURTHER EAST BY DAYBREAK, THEN MOVE WESTWARD AGAIN THIS AFTERNOON, BUT BASICALLY IT WAS FORECAST TO BE QUASISTATIONARY. THE LOW-LEVEL WIND IS FORECAST TO SHIFT FROM SOUTH OR SOUTHEAST TO SOUTHWEST BY LATER THIS MORNING. THERE WAS REALLY LITTLE TO INDICATE THAT PRECIPITATION TODAY, WOULD BE MORE OR LESS WIDESPREAD THAN IT WAS YESTERDAY. THE ETA IS FORECASTING MAINLY ANTICYCLONIC VORTICITY ADVECTION TODAY, AND THERE IS AN ABSENCE OF LOW-LEVEL WARM ADVECTION AS THERE WAS LATE SATURDAY AND SATURDAY NIGHT, SO PERHAPS TODAY WILL BE LESS ACTIVE THAN IT WAS SATURDAY AFTERNOON AND NIGHT. ALL THE MODELS HAVE MEASURABLE PRECIPITATION FORECAST OVER THE ENTIRE COUNTY WARNING AREA TODAY. GENERALLY, IT IS FORECAST TO BE HEAVIEST ACROSS THE NORTHERN ZONES. THE ETA-BASED PROBABILITY OF PRECIPITATION FORECASTS ARE LOWER THAN THOSE FROM THE NESTED GRID OR THE AVIATION MODELS. THE CANADIAN REGION MODEL, ALTHOUGH FORECASTING PRECIPITATION ACROSS THE ENTIRE AREA, DOES NOT FORECAST HEAVY PRECIPITATION TODAY. MORE PRECIPITATION IS FORECAST TONIGHT. THE AVIATION-BASED GUIDANCE DECREASES THE CHANCE OF PRECIPITATION CONSIDERABLY FOR TONIGHT, WHILE THE OTHER GUIDANCE REMAINS HIGH. ON TUESDAY, ALL MODELS ARE SUGGESTING A LIKELIHOOD OF MORE MEASURABLE RAINFALL. THERE IS NO REAL INDICATION OF DRY WEATHER UNTIL PERHAPS THURSDAY. THE HOUR 12 UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE EUROPEAN MODEL, AND THE LATEST RUN OF THE CANADIAN GLOBAL MODEL BOTH SUGGEST THAT THE DRIER WEATHER WILL ARRIVE SLIGHTLY EARLIER THAN THE AVIATION INDICATES. THE AVIATION HAS PRECIPITATION LINGERING OVER THE SOUTHERN HALF OF THE COUNTY WARNING ON THURSDAY. SATURDAYS ZONE FORECAST HAS PRECIPITATION MENTIONED INTO MIDWEEK. IT SEEMS AS IF THE PRECIPITATION COULD LINGER A BIT LONGER THAN THIS, BUT WITH SOME CONFLICTING FORECASTS IN THE MODELS IT IS UNCERTAIN. THEREFORE, THE EXTENDED PORTION OF THE FORECAST WILL REMAIN UNCHANGED ON THE NEXT RELEASE OF THE ZONES. ONE THING IS CERTAIN, ALL THE MODELS SHOW A STRONG UPPER-LEVEL RIDGE BUILDING INTO THE PLAINS AND WESTERN GREAT LAKES WITH SOME RESIDUAL TROUGHINESS ALONG THE ATLANTIC COAST LATE IN THE WEEK. AT THE SURFACE THIS IS TIED TO HIGH PRESSURE BUILDING DOWN FROM CENTRAL CANADA INTO THE NORTHEAST. THIS ALL SUGGESTS THAT A RETURN TO DRIER WEATHER WILL OCCUR AT SOME TIME LATER IN THE WEEK. LITTLE CHANCE IN TEMPERATURE FROM SATURDAYS ZONE FORECAST IS ANTICIPATED ON THE NEXT RELEASE OF THE ZONES. THE PROBABILITY OF PRECIPITATION WILL PROBABLY BE RAISED FOR TONIGHT AND MONDAY OVER WHAT WAS IN THE PREVIOUS ZONE FORECAST. A HIGH-LEVEL WIND MAXIMUM COUPLET (RIGHT REAR PHASING WITH LEFT FRONT QUADRANT) SUGGESTS UPPER-LEVEL DIVERGENCE WILL INCREASE DURING THIS PERIOD. THE LATEST MODEL GUIDANCE PROBABILITIES ARE GENERALLY HIGHER THAN THOSE IN SATURDAYS ZONES TOO. .HYDROLOGICAL DISCUSSION...THERE WAS LOCALLY HEAVY RAIN IN PARTS OF THE COUNTY WARNING AREA SATURDAY. FOUR TO 5 INCHES OF RAINFALL WAS INDICATED BY RADAR TO HAVE OCCURRED IN NORTHERN HERKIMER COUNTY. THAT WAS THE HEAVIEST PRECIPITATION NOTED IN THE REGION. THERES LITTLE CHANGE IN THE OVERALL SYNOPTIC SITUATION, SO IT IS EXPECTED THAT THERE WILL BE MORE OF THE SAME TODAY, MONDAY, TUESDAY, PERHAPS WEDNESDAY TOO. BUT BY THURSDAY, IT LOOKS AS IF DRIER AIR WILL SHIFT INTO THE NORTHEASTERN UNITED STATES AS AN UPPER LEVEL RIDGE BUILDS TO THE WEST AND THE WIND COMES AROUND TO THE NORTHWEST. FOR SEVERAL MORE DAYS, WELL BE FACED WITH THE PROSPECT OF MAINLY AFTERNOON AND EVENING GULLY-WASHERS. THUS THERE IS SOME THREAT OF LOCAL FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL OF THE COUNTY WARNING AREA THROUGH SUNDAY EXCEPT FOR THE CATSKILLS AND A PORTION OF THE MOHAWK VALLEY. ITS PROBABLY A GOOD IDEA TO KEEP IT GOING. .ALY...FLOOD WATCH THROUGH SUNDAY NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001- 025-CTZ001-013. HEMMERICH
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
NYZ041-050-084-101830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES... AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF 30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT... SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE KAYDEROSSERAS.
The Albany radar (KENX), 60 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333595, 5333596, 5332815, 5333597.